Texas, 2011

Tornado and Hail in Texas, March 8, 2011

March 8, 2011 · NWS SHV · 3 events in 2 counties and zones

A potent upper level storm system moved out of the southern Great Basin and into the Southern Plains during the afternoon hours of March 8th. This upper level storm system was preceded by a warm front which extended near the Interstate 30 corridor of Northeast Texas and Southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A potent upper level storm system moved out of the southern Great Basin and into the Southern Plains during the afternoon hours of March 8th. This upper level storm system was preceded by a warm front which extended near the Interstate 30 corridor of Northeast Texas and Southwest Arkansas. Isolated severe thunderstorms developed in the vicinity of the warm front across southern Arkansas, while isolated supercell thunderstorms developed along a dryline across Northeast Texas. These storms produced large hail and an isolated tornado in Red River County, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 3:57 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 8, 3:57 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CST TUE MAR 8 2011

.DISCUSSION...

TOR 42 FOR CENTRAL LOUISIANA...AND TOR 43 FOR PARTS OF NORTHEAST
TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS REMAIN IN
EFFECT THROUGH 800 PM.

THE 21Z SFC ANALYSIS NOW SHOWS THE LOW OVER THE DFW METROPLEX...WITH
THE WARM FRONT NOW EXTENDING EAST GENERALLY NORTH OF THE I30
CORRIDOR. THIS OBSERVATION PLACES MUCH OF THE ARKLATEX IN THE
WARM SECTOR...WITH DEW POINTS WELL INTO THE 60S. CLOUDS HAVE
CONTINUED TO HINDER INSTABILITY ACROSS THE AREA TODAY...BUT
CLEARING IN THE WEST IS DESTABILIZING THE ATMOSPHERE. THE CURRENT
LAPS CAPE ANALYSIS IS SHOWING 2500 JOULES IN PARTS OF DEEP EAST
TEXAS...AND THE AFTERNOON TRENDS CONTINUE TO SHOW AN INCREASE IN
CAPE SOUTH OF THE WARM FRONT.

MODELS CONTINUE TO DEEPEN THE UPPER TROUGH THIS EVENING...MOVING
IT INTO THE AREA AROUND MIDNIGHT. THE SFC LOW WILL CONTINUE TO
PROGRESS SLOWLY EASTWARD DURING THE EVENING...THEN LIFTING NORTH
AFTER MIDNIGHT. STORMS THIS EVENING WILL MAINLY FORM ALONG AND
AHEAD OF THE DRY TRAILING THE LOW...THEN THE FRONT OVERTAKES THE
DRY LINE BY MIDNIGHT CONTINUING THE FORCING OF SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS LA AND AR AFTER MIDNIGHT.

PARTS OF CENTRAL LA REMAIN IN A MODERATE RISK OUTLOOK...WITH MUCH
OF THE REST OF THE AREA REMAINING IN THE SLIGHT RISK. SEVERE
WORDING IS USED IN ALL OF THE ZONES FOR TONIGHT...AS DAMAGING
STRAIGHT LINE WINDS...TORNADOES...AND HAIL ARE ALL IN PLAY
FOR TONIGHT. IF TORNADOES FORM THIS EVENING...THEY COULD BE
STRONG IN NATURE. QPF VALUES HAVE NOT CHANGED MUCH WITH THIS
EVENT...WITH HEAVIEST TOTALS EAST OF I49 NEAR AN INCH.

THE FORECAST FOR TOMORROW AND THE EXTENDED DID NOT CHANGE
MUCH... AND REMAINS GENERALLY A DRY FORECAST...WITH A WARMING
TREND KICKING IN AS WE MOVE INTO THE WEEKEND.

ELEVEN

&&

.AVIATION...

MOSTLY MVFR/IFR CIGS AND VSBY IN PLACE WITH SCATTERED LIGHT RAIN.
THIS IS AHEAD OF AN APPROACHING COLD FRONT THAT IS JUST EAST OF
DALLAS/FORT WORTH. HAVE THUNDER OR VCTS MENTIONED AT ALL SITES FOR
THE EVENING TIMEFRAME. SURFACE WINDS COULD BE GUSTY IN AND NEAR THE
THUNDERSTORMS...THEN THE WINDS WILL SHIFT AROUND TO THE NORTH AND
NORTHWEST AND GUSTY AFTER THE FRONTAL PASSAGE. /23/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  66  40  68  39 /  80  10   0   0   0
MLU  58  68  38  66  35 / 100  30   0   0   0
DEQ  43  61  33  64  34 /  80   0   0   0   0
TXK  47  62  36  65  37 /  80  10   0   0   0
ELD  52  64  36  64  35 /  80  10   0   0   0
TYR  48  65  40  68  41 /  60   0   0   0   0
GGG  49  65  39  68  39 /  60   0   0   0   0
LFK  55  70  40  72  39 /  60  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/23
Hazardous weather outlook, Mar 8, 11:47 AM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CST TUE MAR 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND SPREAD ACROSS MUCH OF THE REGION THIS AFTERNOON...NORTH
OF A WARM FRONT THAT WILL LIFT NORTH TO NEAR THE RED RIVER OF
NORTHEAST TEXAS AND INTO SOUTHERN ARKANSAS THIS AFTERNOON. A RISK
OF ORGANIZED SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...ESPECIALLY AS THE WARM FRONT LIFTS PUTTING MUCH OF
THE AREA IN THE WARM SECTOR.

THE PRIMARY SEVERE WEATHER THREAT WILL BE THIS EVENING AND TONIGHT...AS
MUCH OF THE REGION WILL LIE IN THE WARM SECTOR SOUTH IN ADVANCE OF
THE COLD FRONT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT ACROSS
NORTH TEXAS AND SOUTHEAST OKLAHOMA...SPREADING NORTHEAST INTO
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS LATE THIS AFTERNOON AND EVENING.
THESE AREAS WILL SEE GREATER INSTABILITY AND FORCING AT THE
SURFACE AND ALOFT...WITH THE STORMS HAVING THE POTENTIAL OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
FARTHER EAST ACROSS NORTH CENTRAL LOUISIANA...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING ALONG AND
AHEAD OF SURFACE TROUGH THAT WILL DEVELOP...AND SPREAD NORTHEAST
INTO NORTHEAST LOUISIANA AND MISSISSIPPI OVERNIGHT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THESE AREAS...WITH
LARGE HAIL...DAMAGING WINDS...AND AN ENHANCED THREAT FOR ISOLATED
TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL
BE POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 8, 12:35 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1235 PM CST TUE MAR 8 2011

LAZ003-004-081930-
CLAIBORNE-WEBSTER-
1235 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     WEBSTER AND CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 1231 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF MINDEN...MOVING
NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Local storm report, Mar 8, 3:14 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             10 ESE EL DORADO        33.16N 92.51W
03/08/2011  E1.00 INCH       UNION              AR   BROADCAST MEDIA

            HAIL SIZES VARIED FROM PENNY TO QUARTER.

&&

04

The radar

The Shreveport radar (KSHV), 181 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Tornado, Red River

When
March 8, 5:15 PM CST to 5:35 PM CST
Where
Red River County, 2.85 mi SSW of Bagwell to 1.09 mi W of Madras
Rating
EF1
Path length
10.61 mi
Path width
225 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
33.630, -95.182

The National Weather Service conducted a storm survey in Red River County, Texas, and concluded that storm damage was the result of an EF1 tornado. The tornado touched down at around 515 pm CST, approximately 8 miles west of Clarksville, Texas, along U.S. Hwy. 82 where it knocked down several small trees. The tornado tracked east-northeast crossing CR 2123 where it damaged several trees. It then crossed CR 2161 northwest of Clarksville damaging trees along the road. The damage up to CR 2161 was all EF0. Once the tornado reached the north side of Clarksville, it intensified and widened to its widest point. The tornado crossed through a neighborhood north of Clarksville on the west side of Hwy. 37 where approximately a dozen homes sustained minor damage to their roofs, awnings, or carports. Numerous trees were snapped or damaged as well. Just north of the neighborhood at a business, a FEMA trailer was completely destroyed with insulation and pieces of the trailer strewn northeast and east. On the east side of Hwy. 37, numerous powerpoles were snapped, a semi tractor trailer was overturned onto a small pickup, and a home sustained moderate damage to the roof. The tornado continued east-northeast crossing FM 1159 and CR 1700. The tornado continued east, north of CR 1700, damaging trees before lifting east of CR 3202. The tornado was on the ground for nearly 11 miles and a total of approximately 20 minutes. Maximum winds were estimated at 80-90 mph. The maximum width of the tornado was 225 yards wide.

Hail, Red River

When
March 8, 6:18 PM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
1 in hail
Reported by
Public
Coordinates
33.470, -95.210

Quarter sized hail reported at a gas station in Bogata.

Hail, Titus

When
March 8, 7:16 PM CST
Where
Titus County, Mt Pleasant
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.170, -94.980

Penny sized hail was reported on Ferguson Road in Mount Pleasant, Texas.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282415, 282416, 282417.